Case reports A 3-year-old girl diagnosed with HIV-1/AIDS was treated with indinavir (500 mg/m2 every 8 h), zidovudine (120 mg/m2 every 8 h) and lamivudine (4 mg/kg every 12 h) because of a high viral load (33100 copies/ml). Pharmacokinetic analysis of indinavir showed a large area under the curve-concentration (AUC) and a high Cmax: 39 h*mg/l and 13.55 mg/l, respectively. The dosage of indinavir was not reduced because of the absence of clinically overt toxicity. The girl subsequently showed a good virological and immunological response to therapy. Urinalysis before the start of therapy was normal. Leukocyturia (51–250 leukocytes/μl), without proteinuria, haematuria or crystalluria was detected 9 months after the initiation of therapy and persisted during the next 1.5 years. Urine cultures were repeatedly negative. There were no clinical symptoms of nephrotoxicity (flank pain, renal colic). Renal and liver function tests were normal. A renal ultrasound was performed after 27 months of therapy because of the persistent leukocyturia and showed medullary calcifications and cortical atrophy in both kidneys. Indinavir was subsequently switched to nelfinavir. The fluid intake was increased to increase the solubility of indinavir in the urine. In addition, vitamin C (15 mg/kg every 6 h) was administered because of a potential favourable influence on the solubility of indinavir in urine (at urine pH values below 5 the solubility of indinavir increases) [1]. Three months later, leukocyturia decreased to 0–10 leukocytes/μl and a renal ultrasound showed a partial resolution of medullary calcifications and a normal cortex. A 4-year-old girl with HIV-1/AIDS started HIV-treatment with indinavir (500 mg/m2 every 8 h), zidovudine (120 mg/m2 every 8 h) and lamivudine (4 mg/kg every 12 h) in 1997. The AUC and Cmax of indinavir were higher compared with normal values for adults: 27 h*mg/l and 16.27 mg/l, respectively. The dosage of indinavir was not decreased because of the absence of clinical signs of toxicity. Urinalysis before the initiation of therapy was normal. After 3 years of therapy a renal ultrasound was performed because of persistent sterile leukocyturia (> 250 leukocytes/μl) and microscopic haematuria (11–50 erythrocytes/μl) without other urinary complications or laboratory abnormalities. This revealed multiple calcifications in the papillae and cortical atrophy of both kidneys (Fig. 1). Indinavir was switched to nelfinavir and the fluid intake was increased. Vitamin C (15 mg/kg every 6 h) was administered.Fig. 1.: Ultrasound of the right kidney of a 4-year-old girl undergoing treatment with indinavir. Renal ultrasound was performed because of persistent leukocyturia. There were no clinical symptoms of nephrolithiasis and renal function was normal. The ultrasound shows calcifications in all papillae and a decreased thickness of the cortex, maximum of 0.3 cm.Three months later, leukocyturia and microscopic haematuria decreased to 0–10 leukocytes/μl and 0–10 erythrocytes/μl, respectively, and the renal ultrasound had improved. A decrease in medullary calcifications and a normal cortex was observed. Indinavir is a potent HIV protease inhibitor, which is widely used in combination with nucleoside reverse transcriptase inhibitors to treat HIV-1-infected adults and children. Indinavir crystals cause nephrolithiasis in 4–28% of patients, who typically present with flank pain and microscopic haematuria [2,3]. It is not yet clear whether indinavir-induced urine abnormalities in asymptomatic patients with a normal renal function should have consequences for continuation or dosage adjustment of this therapy. Gagnon et al.[4] suggested that recurrent severe leukocyturia in adults may be an indicator of renal damage by indinavir, even in the absence of crystalluria. However, three of their five patients with leukocyturia had a significantly increased serum creatinine level [4]. The renal ultrasound of our patients showed severe cortical atrophy and extensive calcifications despite the absence of an increase in serum creatinine. We observed that these abnormalities were reversible after the discontinuation of indinavir, increased fluid intake and administering vitamin C. Nevertheless, we cannot exclude the possibility that this would also be the case in a more advanced stage of renal damage. Elevated plasma concentrations of indinavir have been associated with urological complications (renal colic, flank pain or haematuria) [5]. The high AUC or the high Cmax may thus have contributed to the nephrotoxicity in these two children. We therefore advise the routine monitoring of plasma concentrations of indinavir in children and adjusting the dosage in order to reach normal adult plasma concentrations. In addition, we propose regularly performing renal ultrasounds in children who are treated with indinavir and who have an abnormal urinalysis.
No takes yet. Share an insight, caveat, or question.
Rossum et al. (2001) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: